Wyoming, 2025

High Wind in Wyoming, February 5, 2025

February 5, 2025 · NWS CYS · 10 events in 10 counties and zones

Widespread winds impact the wind-prone regions of southeast Wyoming and spread into adjacent zones.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread winds impact the wind-prone regions of southeast Wyoming and spread into adjacent zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 5, 4:26 AM MST, 12 minutes earlier. Its key messages:

  • High Wind Warnings are in effect for much of southeast Wyoming this morning through the evening hours.
  • Cold front expected on Thursday, leading to decreasing winds and cooler temperatures.
  • A chance of rain and snow will start the weekend, with cold air behind this returning the region to near to below average temperatures to start next week.
Area forecast discussion, Feb 5, 4:26 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 AM MST Wed Feb 5 2025

.KEY MESSAGES...

- High Wind Warnings are in effect for much of southeast Wyoming
  this morning through the evening hours.

- Cold front expected on Thursday, leading to decreasing winds
  and cooler temperatures.

- A chance of rain and snow will start the weekend, with cold
  air behind this returning the region to near to below average
  temperatures to start next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 424 AM MST Wed Feb 5 2025

Cool and quiet night ongoing across southeast Wyoming and western
Nebraska. Winds are slowly beginning to pick up in the Arlington
wind prone zone, with the High Wind Warning beginning at 12Z this
morning. Halleck Ridge has already started gusting near criteria,
but should hold off consistently hitting criteria until around 12Z
when gradients improve. Skies are clearing off to the west with low
stratus remaining across the Panhandle. Low stratus should begin to
clear in the next few hours as winds start picking up across much of
southeast Wyoming.

Primary concern today is the high winds for much of southeast
Wyoming. The region will be sandwiched between an upper-level trough
over southern Canada and a weak upper-level ridge over the southern
CONUS, leading to zonal upper- and mid-level flow throughout the day
today. With strong gradients between the trough and the ridge
centered right over Wyoming, a 140 to 150kt upper-level jet will be
present overhead throughout the day. Models are picking up on some
kinks in the height lines at 250mb. While kinks in the height lines
at 500mb are fairly common with mountainwave events, models picking
up kinks at 250mb, even in models with poorer resolution, suggests a
fairly strong event setting up across the region. As a result, this
mountainwave setup may be a bit stronger than previously expected.
The mountainwave is event more evident at 700mb, where a 65kt jet
develops briefly across the North Laramie Range with a 60kt westerly
jet elsewhere across the Laramie Range later this morning. In
addition to strong support at the upper-level for a high wind event,
a surface low is progged to develop and strengthen across the CWA
later this morning, leading to increased surface pressure gradients
from west to east across the Laramie Range. With a strong, 700mb,
westerly jet across the Laramie Range and increasing surface
pressure gradients across the same area, strong winds are looking
very likely just downwind of the Laramie Range along the I-25
corridor. GFS downward omega fields also max out along the Laramie
Range later this morning suggesting very strong downward motion just
downwind. The maximum downward omega gradients spread easterly later
this morning into the early afternoon hours with a very strong omega
gradient setting up across central Laramie County and moving
eastward into eastern Laramie County. With continued support at
700mb, strong downward gradients, strong surface pressure gradients,
and in house random forest guidance pinging high winds at Bordeaux,
decided to upgrade Bordeaux, eastern Platte, and central Laramie
County to a High Wind Warning and expanding this warning to include
eastern Laramie County for a brief period late the morning into the
early afternoon hours. Did change timing a bit for the High Wind
Watches that were upgraded to warnings, as the best forcing for
strong winds is expected to end fairly quickly at 00Z. Started
Bordeaux and central Laramie County at 15Z when the downward omega
gradients really begins to strengthen then started eastern Platte
and eastern Laramie Counties later at 18Z as the strong gradient
pushes eastward. Overall, should be a fairly quick hitting high
wind event for these locations and confidence is lowest in
eastern Laramie County where the strongest winds may not
completely reach the zone. However, model data supported enough
concern to go ahead and issue the High Wind Warning. High Wind
Warnings for all other locations look good with Arlington and
central Carbon County beginning at 12Z, followed by northern
Converse County, the I-80 Summit, the Laramie Range Foothills,
central Laramie County, and Bordeaux at 15Z, finally followed by
eastern Laramie and eastern Platte County at 18Z.

A second round of elevated to near high wind criteria winds look
likely on Thursday across similar areas. Though to overall setup
appears to be weaker than today's, strong downward omega gradients
combined with westerly 700mb winds may lead to elevated wind gusts
across the wind prone regions. Did decide to not issue any headlines
at this time, due to the weaker appearance of the system as a whole
and given that High Wind Warnings were already in effect to limit
potential confusion on headlines. Additionally, a cold front will
push southward throughout the day Thursday leading to an effective
shut off for the winds as the front propagates southerly. Did
slightly increase temperatures across southern portions of the CWA
for Thursday as the front appears to hang up along the Laramie Range
and take longer to reach southern portions of the CWA. As a result,
temperatures should warm more in these locations than those seeing
the frontal passage early in the morning. No widespread precipitation
is currently expected with this front, though the mountains should
see ongoing snow throughout the day leading to just under advisory
snowfall totals of around 5-6 inches. Better precipitation chances
return Friday onward, so see long term discussion for those
details.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 424 AM MST Wed Feb 5 2025

The long term pattern will become more progressive as upper
level ridging will give way to deep troughing that will
overspread the Western US and into portions of the Plains, with
westerly to northwesterly flow then dominating and bringing much
cooler temperatures into next week.

Friday will see the beginning of our pattern change as upper
level ridging will give way to a quick moving shortwave trough,
which will then shift us into a deeper and more widespread
troughing pattern over the Western US. As this initial system
moves across, we should see both an increase in precipitation
activity for most of the CWA alongside another round of breezy
winds. For winds, a quick moving low-level jet with speeds
60-70 knots at 700mb alongside subsident flow is expected to
bring another round of breezy winds to our area, strongest in
our wind prone areas. In house guidance isn't quite as excited
for this event compared to the last few, with probabilities of
gusts at 60 mph only around 40-50% for Friday into Saturday.
Still with the aforementioned ingredients in place, our normal
windy spots will likely see another round of near to high wind
warning level gusts at least a few times Friday afternoon into
Saturday morning as this system moves across. Meanwhile, QPF
will be on the rise as this system passes across, with an influx
of moisture including PWAT values around 150-200% of normal.
Because this system will actually have more forcing compared to
the last few, we should see a better chance of precipitation
making it outside of the mountains, though at this time amounts
still remain low for these areas as southwesterly flow will help
to continue shadowing the bulk of the precipitation to the
mountains. Temperatures will be descending at the lower
elevations as well, allowing for any rain that does fall to
begin mixing with snow into the overnight hours.

Once we move into the weekend and early next week, our pattern
turns more progressive as flow becomes more westerly to
northwesterly on the front of the deepening large scale trough.
Several smaller transient systems will pass across as well,
bringing chances of light precipitation daily for most of our
CWA. At this time most impacts look largely non-significant
outside of temperatures descending back down into near to below
normal, with a frigid air mass swinging our highs back into the
teens to 20's outside of the mountains, with single digits to
teens in the mountains. These sub-freezing temperatures will
persist through the end of the forecast period, so don't expect
a thaw out anytime soon.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 424 AM MST Wed Feb 5 2025

IFR to LIFR conditions expected to continue at SNY through
sunrise before scouring out later this morning as daytime
heating helps to release the inversion over the area. AIA could
also briefly see lowered CIGs, but the cloud deck has remained
SCT at this area keeping it just outside of the lowered
conditions. Otherwise breezy winds return today with gusts 25-40
knots all sites through this evening, declining overnight into
Thursday, with wind shear just above the surface also possible.
Finally, RWL may see light snow today, with brief drops to VIS
and CIGs possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for WYZ101-116-117.
     High Wind Warning until 11 PM MST this evening for WYZ104.
     High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for WYZ106-118.
     High Wind Warning from 11 AM this morning to 5 PM MST this
     afternoon for WYZ107-119.
     High Wind Warning until 5 PM MST this afternoon for WYZ109-110.
NE...None.

&&

SHORT TERM...AM
LONG TERM...CG
AVIATION...CG
Hazardous weather outlook, Feb 5, 4:28 AM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 AM MST Wed Feb 5 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
428 AM MST Wed Feb 5 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect for much of southeast Wyoming this
morning through the evening hours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold front expected on Thursday, leading to decreasing winds and
cooler temperatures. A chance of rain and snow will start the
weekend, with cold air behind this returning the region to near to
below average temperatures to start next week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 5, 4:38 AM MST to 12:24 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust of 70 mph at the Halleck Ridge sensor 7 miles northwest of Elk Mountain. Multiple other gusts between 58 and 68 mph were reported for this zone.

High Wind, Upper North Platte River Basin

When
February 5, 7:50 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 61 mph at the Skyline WYDOT (KSKL) sensor 12 miles east-southeast of Encampment.

High Wind, South Laramie Range Foothills

When
February 5, 10:20 AM MST to 12:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak gust of 65 mph at the Whitaker WYDOT (KWTR) sensor 16 miles east of Horse Creek. Multiple other gusts between 58 and 65 mph were reported for this zone.

High Wind, Converse County Lower Elevations

When
February 5, 10:36 AM MST to 12:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Peak gust of 67 mph at the Douglas ASOS (KDGW) 3 miles north-northeast of Douglas. Multiple other gusts between 58 and 67 mph were reported for this zone.

High Wind, Central Laramie County

When
February 5, 10:37 AM MST to 12:36 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Peak gust of 66 mph at the Cheyenne ASOS (KCYS) in Cheyenne. Multiple other gusts between 58 and 60 mph were reported for this zone.

High Wind, East Platte County

When
February 5, 11:36 AM MST to 4:08 PM MST
Where
East Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Peak gust of 68 mph at the Coleman WYDOT (WY1) sensor 13 miles south of Glendo. Multiple other gusts between 58 and 68 mph were reported for this zone.

High Wind, Central Laramie Range and Southwest Platte County

When
February 5, 12:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Peak gust of 75 mph at the Bordeaux WYDOT (KBRX) sensor 9 miles south of Wheatland.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 5, 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 61 mph at the Camp Creek RAWS (CAMW4) sensor 4 miles west of Muddy Gap. More gusts occurred in this zone, but LSRs were missing.

High Wind, South Laramie Range

When
February 5, 3:40 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Utility Company
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak gust of 60 mph at the Pilot Hill (PC236) sensor 7 miles east of Laramie.

High Wind, Goshen County

When
February 5, 3:53 PM MST
Where
Goshen County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Single gust of 62 mph at the Torrington ASOS (KTOR) 1 mile east-southeast of Torrington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226961, 1226962, 1226964, 1226955, 1226965, 1226958, 1226957, 1226956, 1226963, 1226959.